Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

172 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes ulcers from mouth to the throat with ear pain and watery eyes?

Answered by
Dr.
Dr. Lizabeth Sloane

Dentist

Practicing since :1983

Answered : 561 Questions

default
Posted on Tue, 5 Aug 2014 in Ear, Nose and Throat Problems
Question: I have a line of ulcers on only one side of the roof of my mouth leading down my throat. Ear pain/fullness on the same side along with watery eye. Low grade fever. Any suggestions as to what it could be?
doctor
Answered by Dr. Lizabeth Sloane 1 hour later
Brief Answer:
Possible Shingles, treat symptoms for relief

Detailed Answer:
Hello,
Welcome and I am glad to be available to assist you.
I have read your medical history and possible Shingles diagnosis. Mouth and head symptoms are a definite possibility for Shingles. Please inform your doctor of this development.
You are already following a regiment of anti-inflammatory medication and comfort rinses that I agree with. Benadryl can offer relief with symptoms you describe. Avoid irritants, keep well hydrated and make sure you do not have any nutritional deficiencies. Prescription steroids or longezes may help if severe discomfort.
You can visit your dentist to rule out other oral sources of infection. Do you have any teeth broken or in need of treatment? Infections can spread. There are other viral mouth sores, aphthous ulcers and fungal infections possible. Yeast infections are best treated with Nystatin by prescription.
Do you have any respiratory infection? This can spread with inflammation to the mouth and ear. Again, antibiotics or a prescription medication can be prescribed with a clinical diagnosis.
Please update me on your medical and dental history. Description of the sores in your mouth may allow more suggestions to be offered. Kerp taking medication to reduce your fever. Seek care immediately if condition gets severely worse.
Thank you for your inquiry. I am glad to assist you further.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Lizabeth Sloane 1 hour later
No recent respiratory infection. No dental issues. When I asked my doctor if they could be shingles, she felt it would be rare since my other symptoms are on the right side, and these ulcers are only on the left side of the mouth/throat. I will attach a picture of the ulcers for you to see .
doctor
Answered by Dr. Lizabeth Sloane 1 hour later
Brief Answer:
Viral appearance, systemic function evaluation

Detailed Answer:
Hello,
Thank you for including photos. The appearance looks viral. This could stil be the a Shingles outbreak or a stomatitis with a probable viral cause being Herpes Simplex. Herpes Zoster may benefit from and improve healing ability with a week long treatment of Valacyclovir. The Herpes Simplex can be treated with Famciclovir to help resolution. If little improvement and no resolution by three weeks, have the lesions evaluated and biopsied at an oral surgeon or an ear, nose and throat specialist.
You may need to explore other systemic conditions that may compromise the oral cavity. Epstein-Barr virus can cause a fever, fatigue, lymph node swelling, tonsillitis and oral conditions such as a coating on your tongue.
Systemic function can be initially evaluated with various blood tests. Deficiencies, especially iron, folic acid and vitamin B12 may be a contributing factor. Make sure your white blood cell count does not raise concern of other illness such as mononucleosis. A swab and culture can check for a streptococcus infection.
Think of any triggers that may contribute to your condition. Any trauma to the back of the throat? Any medications taken or chemical exposure recently? Stress and genetic factors can play a part in ulcerated conditions. Othr medical conditions such as Celiac disease, Crohn's disease, Behcet's syndrome, auto-immune diseases and HIV infection can be associated with oral lesions.
Make sure you have given a viral condition enough time to heal and monitor any changes to help decide your next action. Has this condition lasted over 7-10 days? Please continue to provide any additional details that you feel are helpful to diagnosising the cause of your symptoms. I am available to assist you further and encourage you to share all details with your physician and dentist. I hope you start to notice some improvement. Thank you for your inquiry.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Lizabeth Sloane 43 minutes later
Thanks for replying. My doctor did culture it today. I have nit had any trauma or recent chemical exposure. And just within the last hour I developed an itchy rash on my upper right thigh. The rash is no where else. About 10-15 bumps. I have not used any new soaps or detergents, and they do not resemble bug bites. They are only on my right thigh. They follow along the curve of where the top of my femur would be. Could this also be related? Thank you again!
doctor
Answered by Dr. Lizabeth Sloane 29 minutes later
Brief Answer:
Continue steps to diagnosis cause

Detailed Answer:
Hello,
There is a strong possibility that this is related. I know you are feeling very stressed and this can easily aggravate your symptoms. Keep your doctor informed of this development. Keep thinking of any possible contributing habits or exposures that you may have experienced. Have you done any traveling or been around anyone feeling ill?
Try taking some antihistamine, Benadryl, which can be taken orally and applied to your skin as a spray or lotion. If your discomfort is keeps spreading, the doctor may prescribe steroid therapy. Check with your doctor on additional possible medications and proceed with testing to isolate the cause.
I hope the culture will provide valuable details on your condition and you will start to feel better soon. Thank you for updating me on your symptoms.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Skin rash

doctor1 MD

My daughter was complaining of feeling sick yesterday and was coughing and acting like she wanted to throw up. She threw up a little last night and is still coughing today. She complained that her face was itchy and I noticed she developed a small rash on her cheek near her eye.

doctor1 MD

My 16 month old has an infected crack on his thumb from thumb sucking. It was red and swollen and had small rashy bumps around it. He received a Rocephin shot in the Dr. office and is now on Keflex for 10 days, this is day 3. The same time this infection appeared, he developed a rash on his feet and legs: red, raised bumps, that do not appear to be bothering him. The rash has now spread to his arms, hands, and face as well. He has also started to have freqent explosive diarrhea that has absolutely NO odor. Could all this be related to the infection? No fever, and the rash started prior to any antibiotic use.

doctor1 MD

I am a 50 yr old female. I have developed a a rash with about 5 pea sized bumps spread across my arm. The rash itches sometime but not all the time. Then this morning I started feeling nauseous and have been vomiting all day. I also get very dizzy when I stand like my equilibrium is off. What could be wrong?

doctor1 MD

Hi, doctor My daughter had her 5 year old vaccination on the 10 of January , after a couple of weeks I noticed a red rash on her legs and then her arms and the stomach, basically it spread all over her body except her face. I then took her to a pharmacist and he gave me a liquid form cortazan, medicine name is pre lone , it then started going away and as soon as she was running around and jumping up and down the jungle gyms did the rash come back really aggresively and now on her face it was very red, we then took her to a doctor and he told me she has a allergic reaction to something, but she has never had this before, I never changed her diet or the washing powder, it has been ever since the vaccination. The rash then started going away since giving her the medicine. But 3days now the rash has come back, it goes away and comes back and sometimes worse then the other times, but not as red, but itchy. Please help

doctor1 MD

I have pain and swelling under my upper arm on both sides. I am 70 female.

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and is not going away...I had read somewhere in the webmd website that facial rashes are the first sign...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?